KUSA - Emergency rooms in the Denver area Thursday have experienced a surge of patients in the last 24 hours sickened possibly by a "bad batch" of synthetic marijuana.
"I've been in emergency medicine for the last 11 years, and I've never seen a problem like this before," Amanda Puhal, a nurse at University Colorado Hospital, said Thursday.
Doctors at University of Colorado Hospital say some patients have ended up in a coma or on life support.
"We've seen over 20 patients come in after smoking Black Mamba, it's a synthetic canabanoid," Dr. Kennon Heard, Medical Toxicologist at the University Colorado Hospital, said. "It's a marijuana derivative that's made in a laboratory and then put on plant material and then [people] smoke it."
The substance is available online and in local stores.
"The stuff that's available now is a lot more potent and a lot more dangerous that what we've seen in the past," Dr. Kennon said.
The Medical Center of Aurora says they have had 15 ER visits since Monday; four of those came in the last 24 hours. Presbyterian/St. Luke's Medical Center has seen a total of seven total cases, one in the last 24 hours. Rose Medical Center has seen three cases in the last 24 hours.
Denver Health has seen a spike as well.
"It's kind of interesting. We saw a lot of this about a year ago and then it kind of just went away," Dr. Jeffrey Sankoff with Denver Health said. "Just out of the blue, it just comes back. I don't know if that's because it's just en vogue again or if there's just a batch of this stuff that's gone in circulation. For whatever reason, it's really come back with a vengeance."
The Denver Police Department says they're investigating the case.
Dr. Rich Zane, director of the University of Colorado Hospital's emergency department, believes the surge may have come from a "bad batch of the drugs in the community."
"Stay away from Spice or Black Mamba. It's not good for you," nurse Puhal said.
According to the American Association of Poison Control Centers, synthetic drugs can be extremely dangerous and addictive. Some of the health effects from the drug can be life-threatening and can include:
• Severe agitation and anxiety.
• Fast, racing heartbeat and higher blood pressure.
• Nausea and vomiting.
• Muscle spasms, seizures, and tremors.
• Intense hallucinations and psychotic episodes.
• Suicidal and other harmful thoughts and/or actions.
For more information on the side effects, visit: http://www.aapcc.org/alerts/synthetic-marijuana/ or call the poison center at 1-800-222-1222.
(KUSA-TV © 2013 Multimedia Holdings Corporation)